I have used Aquamid (permanent filler) in my upper lip (7 years ago). Now I want to have Restylane injected because Aquamid is not used anymore in the clinic. Is this combination safe?
Is the Aquamid and Restylane Combination Safe?
Doctor Answers 4
Filler combinations and safety
There is a very small chance that you might develop a reaction years from now from the Aquamid. If you get a reaction in the next year, you might think it’s the Restylane when, in fact, it is the Aquamid that became active because of the local interference by the physical injections of the Restylane on the natural defenses walling off the Aquamid. Some latent infections might have occurred in such a way. The Aquamid could wall of bacteria called a biofilm and the new filler can upset such a capsule liberating bacteria in the soft tissue and infection develops. Otherewise, many doctors do use multiple fillers in the tissues whether at the same time or separately.
Have a question? Ask a doctor
You never know what is going to happen with an unapproved filler, unfortunately
There is no way that you (or the surgeon, for that matter) can know what will happen when you inject Restylane over the Aquamid. It is a product that still isn't available in the US and it appears unlikely it will be. Most of the permanent fillers have been implicated in problems that are either short term or long term and we still don't know what will come out in the future.
You can always try to get the Restylane if you don't mind that it may have some problems due to the existing Aquamid, but I would go slowly the first time and let your surgeon know that you have Aquamid on board. Just a caution: I wouldn't go back to the person who injected the initial Aquamid as they are obviously not careful and were wrong in injecting an unapproved product in the first place.
Facial injections with fillers, Restylane
Dear Snoopy nl
Aquamid is not approved in the US for a reason. They have not submitted any data for the long term results- of a permanent filler. Aquamid is attracted to water and so is Restylane. Combiining the 2 fillers may result in a reaction and if you develop a reaction to Aquamid- there is no uniform protocol to treat it. The complications with the long term fillers like Aquamid were not reported for a long period of time. Now they are starting to surface.
For now, i would not mix the fillers.
With Warm Regards,
Trevor M Born MD
You might also like...
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.